Jump to content

CatLady recovering from serotonin syndrome


CatLady

Recommended Posts

Our esteemed member and moderator Rhi's description of the neurobiology of withdrawal syndrome:

 

A lot of people, including healthcare practitioners; in fact, I guess, most people-- are operating from entirely the wrong paradigm, or way of thinking, about these meds. They're thinking of them like aspirin--as something that has an effect when it's in your system, and then when it gets out of your system the effect goes away.

That's not what happens with medications that alter neurotransmitter function, we are learning.

 

What happens when you change the chemistry of the brain is, the brain adjusts its chemistry and structure to try to return to homeostasis, or biochemical and functional balance. It tries to restabilize the chemistry.

 

For example: SSRI antidepressants work as "serotonin reuptake inhibitors." That is, they cause serotonin to remain in the space between neurons, rather than being taken back up into the cells to be re-used, like it would be in a normal healthy nondrugged brain.

 

So the brain, which wants to re-establish normal signaling and function, adapts to the higher level of serotonin between neurons (in the "synapse", the space between neurons where signals get passed along). It does this by removing serotonin receptors, so that the signal is reduced and changed to something closer to normal. It also decreases the amount of serotonin it produces overall.

 

To do that, genes have to be turned on and off; new proteins have to be made; whole cascades of chemical reactions have to be changed, which means turning on and off OTHER genes; cells are destroyed, new cells are made; in other words, a complex physiologic remodeling takes place. This takes place over time. The brain does not grow and change rapidly.

 

This is a vast oversimplification of the amount of adaptation that takes place in the brain when we change its normal chemistry, but that's the principle.

 

When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay.

 

When the drug is removed, the remodeling process has to take place in reverse.

 

SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here.

 

It's a matter of, as I describe it, having to grow a new brain.

 

I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.

 

With multiple drugs and a history of drug changes and cold turkeys, all of this becomes even more complicated. And if a person is started on these kinds of drugs at an early age before the brain has ever completely established normal mature functioning--well, it can't be good. (All of which is why I recommend an extremely slow taper particularly to anyone with a multiple drug history, a history of many years on meds, a history of past cold turkeys or frequent med changes, and a history of being put on drugs at a young age.)

 

This isn't intended to scare people, but hopefully to give you some idea of what's happening, and to help you respect and understand the process so you can work with it; ALSO, because you are likely to encounter many, many people who still believe these drugs work kind of like aspirin, or a glass of wine, and all you need to do is stop and get it out of your system.

 

Now you can explain to them that no, getting it out of your system is not the issue; the issue is, you need to regrow or at least remodel your brain. This is a long, slow, very poorly understood process, and it needs to be respected.

 

Link to comment

Hi everyone, I am recovering from Serotonin Syndrome, I am experiencing auditory and visual disturbances, my existing one side tinnitus has become both sides and a low roaring sound has been added. Every time I move my eyes a buzzing is both felt and heard behind my eyes. My citalopram and mirtazapine was stopped suddenly due to syndrome last week. I also have fatigue and digestion problems. Does any one have any experience of this? How will I know when Seratonin overload will end and withdrawals will start? Doctor prescribed Valium, and Quetiapine, refused the Quetiapine as feel too weak to experience new side effects from new drugs. Off work till next week, any feedback greatly appreciated ????

Link to comment
  • Administrator

Welcome, CatLady.

 

I moved your posts to start your Introductions topic so your story would be easier to find.

 

What drugs were you on? How long? What were your symptoms of serotonin syndrome?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Thanks Alostrata, I was on mirtazapine & Citalopram (both SSRIs) for nearly a year. Seratonin Syndrome was from too much Seratonin being produced, symptoms at the milder end include high body temperature, high BP, agitation, sweats, digestion issues, eye movement issues, brain fog. More severe symptoms can include fits and coma, luckily for me my doctor spotted what was going on and stopped SSRIs immediately. I have taken a few prescribed Valium, but feel so weakened I am loath to take medication.

 

http://www.m.webmd.com/depression/guide/serotonin-syndrome-causes-symptoms-treatments

Link to comment
  • 4 weeks later...

Hi Cat lady welcome to the forum.Lots of people on here to give advice.I had ridiculously high Body temps from ssri. Thats why I stopped I had syncopes multiple times. Doctors never put two and two together.I started having horrific digestive issues. Fatigue got really bad aswell and no strength. I think your gonna find it quite common on here. I wouldn't know when the syndrome stops and withdrawal starts to happen but maybe some folks on here might.

Was on 30mg (Lexapro) for 7-8yrs20mg for 3 months (This was my choice my Doc wanted me to drop much faster)15 mg 2week10mg 2 weeks 5 mg 1 week0 since August 24th . PPI Dexlant  30 mg taper has begun. Cutting 20% currently.  using zantac as needed.  Benzo is currently 0.10mg 

Link to comment
  • 6 years later...

@CatLady    and   @Mort81    how are you guys doing  since?      I think i also had serotonin syndrome (felt like wanted to faint) just after the 3rd pill of Remeron (mirtazapine). 

Remeron 15mg for 1 day in July '21,  then 7.5mg for 6days ending 30 July 21.   Immediate ADR. Went to ER several times, including ICU stay. Dealing with headaches, headpressure, tinnitus, hyperacusis, arm weakness, panic attack like feelings ever since.

No more drugs since, just vitamins Magnesium L-Threonate & Glycinate, fish oil , curcumin , ubiquinol, acetyl L Carnitine and alpha-lipoid acid, vitamin d3, vitamin k2 as mk7, and an overall men’s multi-vit.  Though I'm mainly just using magnesium since 2022. 

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy